Wyoming, 2014

High Wind in Wyoming, February 20, 2014

February 20, 2014 · NWS UNR · 1 event in 1 county or zone

Strong winds developed in the Colony area for a brief time behind the passage of a cold front. Wind gusts around 60 mph were reported during the early morning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds developed in the Colony area for a brief time behind the passage of a cold front. Wind gusts around 60 mph were reported during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 20, 4:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 20, 4:56 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
456 AM MST THU FEB 20 2014

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 455 AM MST THU FEB 20 2014

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH CROSSING THE CENTRAL
PLAINS WITH AN UPPER LOW JUST NORTH OF THE ND BORDER. SURFACE
ANALYSIS SHOWS LOW PRESSURE ACROSS THE UPPER MIDWEST...AND AN
ARCTIC COLD FRONT STRETCHING FROM NORTHERN MN ACROSS BISECTING ND
INTO ERN MT.

ARCTIC COLD FRONT WILL PUSH SOUTHWARD TODAY INTO WRN AND CNTRL SD
BRINGING MUCH COOLER TEMPERATURES TO THE AREA. HIGHS WILL BE IN
THE 30S TO AROUND 40. WINDS BEHIND THE FRONT BOUNDARY WILL INCREASE
FROM THE NORTHWEST...AND WILL BE VERY STRONG ACROSS MUCH OF THE
AREA. THE STRONGEST WINDS WILL BE ACROSS THE NW SD PLAINS INTO THE
RAPID CITY AREA WITH WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 65 MPH
POSSIBLE...MAINLY IN THE MORNING TO THE FIRST HALF OF THE AFTERNOON.
THE PRESSURE GRADIENT QUICKLY WEAKENS THROUGH THE AFTERNOON...SO THE
STRONG WINDS WILL SIGNIFICANTLY WEAKEN BY 00Z. SOME LIGHT SNOW IS
EXPECTED THIS MORNING ACROSS NW SD TO NE WY...BUT FORECAST SOUNDINGS
SHOW GOOD UPSLOPE SIGNATURES ACROSS THE NORTHERN BLACK HILLS THROUGH
THE MORNING. HAVE INCREASED POPS THIS MORNING AND INTO THE EARLY
AFTERNOON. DRIER AIR WILL PUSH IN FROM THE WEST THIS AFTERNOON
CLEARING SKIES ACROSS MOST LOCATIONS AND ENDING THE UPSLOPE SNOW. A
QUICK INCH OR TWO OF SNOW IS POSSIBLE ACROSS THE NORTHERN HILLS.

NORTHWEST FLOW ALOFT WILL CONTINUE THURSDAY NIGHT AND FRIDAY WITH
CONTINUED UNSETTLED WEATHER. LIGHT SNOW WILL FALL ACROSS LATE
TONIGHT AND THROUGH FRIDAY...WITH LITTLE TO NO ACCUMULATION. UPSLOPE
ENHANCED SNOWFALL WILL REDEVELOP FRIDAY MORNING AND CONTINUE THROUGH
MUCH OF THE DAY...EVEN INTO FRIDAY NIGHT. A COUPLE INCHES OF
ACCUMULATION WILL BE POSSIBLE OVER THE NORTHERN HILLS. WINDY
CONDITIONS ARE AGAIN EXPECTED...BUT NOT AS STRONG AS TODAY. THIS
TIME WINDS WILL BE NEAR ADVISORY CRITERIA. TEMPERATURES WILL BE
SIMILAR TO TODAY.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 455 AM MST THU FEB 20 2014

MASSIVE EASTERN PAC/WESTERN NOAM RIDGE WILL DOMINATE THE LONG
TERM PERIOD...SUPPORTING HIGH LATITUDE BLOCKING AND COLD WEATHER
THROUGH THE PERIOD. HUDSON BAY VORTEX WILL EXPAND AND SUPPORT
GENERALLY LOW HEIGHTS OVER MUCH OF THE CONUS...DIRECTING RIDGE
TOPPING DISTURBANCES PERIODICALLY INTO THE PERIOD. POLAR JET WILL
REMAIN OVER OR CLOSE TO THE REGION...WITH A ROCKIES INDUCED
BAROCLINIC ZONE REMAINING JUST SW OF THE REGION. THIS WILL SUPPORT
THE POTENTIAL FOR IMPULSE AMPLIFICATION...AS SYSTEMS PROPAGATE
SOUTHEAST ACROSS THE NORTHERN PLAINS...RESULTING IN THE POTENTIAL
FOR MORE WIDESPREAD SNOWS AT TIMES IN THE PERIOD...SUCH AS IN THE
SUNDAY-MONDAY PERIOD. TEMPS WILL REMAIN BELOW NORMAL IN THE
PERIOD...WITH GUIDANCE POINTING TOWARD THE POTENTIAL FOR MUCH
BELOW NORMAL TEMPS BY THE MIDDLE TO END OF NEXT WEEK WITH HIGH
LATITUDE REX BLOCKING TENDENCIES IN THE ECMWF AND GFS...RESULTING
IN A POTENTIAL ARCTIC INTRUSION THEN.

GENERALLY DISTURBED NW FLOW WILL BE IN PLACE THROUGH THE PERIOD.
HOWEVER...A BRIEF LAPSE IN ACTIVITY CONTINUES TO BE SUPPORTED IN
FORECAST MODELS EARLY NEXT WEEK...AS A STRONG SFC RIDGE SHIFTS EAST
THROUGH THE REGION. RETAINED LOW POPS SAT AND SAT NIGHT...WITH A
RAMP UP IN POPS ACROSS THE AREA IN THE SUN-MON PERIOD GIVEN
CONTINUED MODEL/ENSEMBLE SIGNALS FOR A STRONGER UPPER LEVEL TROUGH
INTO THE REGION. RETAINED DRY CONDITIONS ACROSS THE AREA TUE-WED
WITH CONTINUED MODEL PROGS FOR DEEP LAYER RIDGING. DID TREND TEMPS
DOWN SOME IN MOST PERIODS /IN LINE WITH MODEL TRENDS/ REMAINING ON
THE COOL SIDE OF MOS GIVEN CONCERNS ON A CLIMO WARM BIAS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 412 AM MST THU FEB 20 2014

A STRONG CDFNT WILL CONTINUE TO PUSH SE THROUGH THE
AREA...BRINGING STRONG NW WINDS. SUSTAINED WINDS OF 30 TO 40 KNOTS
WITH GUSTS OF OVER 50 KNOTS CAN BE EXPECTED ACROSS THE NW SD
PLAINS AND INTO THE LEE OF THE BLACK HILLS BEHIND THE FRONT.
LESSER...BUT STILL GUSTY WINDS EXPECTED OVER THE REMAINDER OF THE
AREA. THE WINDS WILL BEGIN TO DIMINISH BY LATE AFTERNOON. SCT MVFR
CIGS WITH -SNSH ACTIVITY WILL BE POSSIBLE ACROSS NW SD AND THE
NORTHERN BH THROUGH MORNING...WITH OTHER SCT MVFR CIGS OVER
EASTERN AREAS OF THE FA. ANOTHER DISTURBANCE WILL BRING INCREASING
CHANCES FOR SNOW SHOWERS LATER TONIGHT...WITH MVFR CIGS/VIS LOCAL
IFR POSSIBLE ACROSS NE WY/THE BH/AND NW SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     SDZ030-042>044-046-047-049-074.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR SDZ001-002-
     012>014-025-026-031-032-072-073.

WY...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ071.

&&

SHORT TERM...13
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Feb 20, 2:56 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MST THU FEB 20 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
256 AM MST (356 AM CST) THU FEB 20 2014

...VERY WINDY CONDITIONS TODAY ACROSS THE WESTERN SOUTH DAKOTA
   PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING ACROSS MUCH OF THE
WESTERN SOUTH DAKOTA PLAINS. THESE WINDS WILL CONTINUE INTO THE
AFTERNOON BEFORE DIMINISHING. THE STRONGEST WINDS WILL BE ACROSS
NORTHWEST SOUTH DAKOTA INTO THE RAPID CITY AREA...WITH WINDS OF 30
TO 45 MPH EXPECTED ALONG WITH GUSTS UP TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE
POSSIBLE FRIDAY ACROSS PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS.
THE WINDS WILL DIMINISH LATE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Feb 20, 4:08 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 AM MST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
02/20/2014  M59 MPH          HARDING            SD   ASOS

&&

JC
Local storm report, Feb 20, 5:02 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
02/20/2014  M61 MPH          HARDING            SD   ASOS

&&

JC

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeastern Crook

When
February 20, 6:00 AM MST to 8:00 AM MST
Where
Northeastern Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493812.